Other Side Effects
Some chemotherapy makes you feel like you have flu symptoms, typically if you receive chemotherapy along with biological therapy. Flu-like symptoms may include:
- Muscle and joint aches
- Fever Chills
- Appetite loss
These symptoms may last from one to three days. An infection or cancer can also cause these symptoms. Let your doctor or nurse know if you have any of these symptoms.
Fluid retention is a build-up of fluid caused by the side effects of chemotherapy, hormone changes caused by treatment, or your cancer. It can cause your face, hands, feet, or stomach to feel swollen and puffy. Sometimes fluid builds up around your lungs and heart causing coughing, shortness of breath or an irregular heartbeat. Fluid can also build up in the lower part of your belly, which can cause bloating.
Ways to manage fluid retention:
- Weigh yourself at the same time each day, using the same scale and immediately reporting any weight gain to your doctor.
- Avoid table salt or salty foods
- Limit the liquids you drink.
- If you retain a lot of fluid, your doctor may prescribe medication to get rid of the extra fluid.
You may experience the following symptoms:
- Some types of chemotherapy can bother your eyes and make wearing contact lenses painful. Ask your doctor or nurse if you can wear contact lenses while receiving chemotherapy.
- Blurry vision. Some types of chemotherapy can clog your tear ducts, which can cause blurry vision.
- Watery eyes. Some chemotherapy can seep out in your tears, which can cause your eyes to water more than usual.
What are second cancers?
Advances in early detection and treatment mean that more and more people are surviving cancer today. Cancer survivors can be affected by a number of health problems, but often their greatest concern is facing cancer again. If cancer comes back after treatment, it is called a "recurrence". Some cancer survivors may develop a new, unrelated cancer later, known as a "second cancer". No matter what type of cancer you have had, it is still possible to get another (new) cancer, even after surviving the first. Some types of chemotherapy may cause a second cancer years later. Ask your doctor or nurse about your chances of developing second cancer.